Forum

Carbamazepine Anyone ???

Hi everyone

I have just been prescribed Carbamazepine by my MS nurse & Consultant after Gabapentin & Pregablin have failed to work. I am taking them for pain in my legs and sensory symptoms that I am getting pretty much on the left had side of my back & front.

After reading the side effects I am a bit wary of taking them, so was just wondering if anyone else takes them and what for.

Many Thanks

Andrea xx

Hi, I am taking Oxcarbazepine which I understand to be the same drug as you are being prescribed but with far fewer side effects. I take the liquid form as i am titrating upwards slowly ( am currently on 2ml x 2 per day which is about 120mg x 2). I have renal failure and cannot take gabapentin etc so this is possibly my last hope! At present I am feeling slightly queasy during the day sometimes, but this is alleviated by a banana or dry biscuit. My walking is also slightly worse, but it may have been anyway, who knows? My pain and stiffness is still as bad as usual, but I am still on a very low dose, increasing another 1ml this week. My gp was not happy though with prescribing this as apparently it is quite expensive! Tough!! If the side effects are alarming, could you ask for Oxcarbazepine instead? It might be worth a try… Unfortunately most of these type of drugs do have a huge list of side effects to go with them but when I looked at the ones for Oxcarbazepine they all looked like ones I have most days with ms anyway! Good luck with whatever you decide to do x Lilbill x

Hi thanks for your response.

I took my first tablet last night as directed, and as a result have had the worse night i have had in ages. I have woken up with a banging headache, nausea, dizzyness, and diarrhea and my pain is worse than ever. Normally I have to get my kids off to school and then have a busy day at work, luckily I have the day off today and my mum has taken my youngest to school for me. Don’t think I will be taking amymore, no good if I can’t function normally.

Docs say if this drug doesn’t work then I will need a course of steriods, surely this would of been better to to first. Treat the problem rather than try & cover it up, or am I wrong in that???

Sorry to hear you are having such a rough time, my problems seem small in comparison. I hope things get better for you soon.

Andrea xx

Hi,

I take Tegretol Slow Release which is carbamazepine that does what it says on the tin, releases slowly into the system over 12 hours or so. You don’t get the big hit of a single dose tablet and so the side effects are lessened.
I have been taking carbamazipine for many years and now hardly notice the side effects but I can remember how bad they were at first. Give it a while before you give in because the side effects definitely reduce over time.

Jane

Hi,

I take 600mg of carbamazepine and 900mg of gabapentin a day for pain, especially TN. The first week of starting the gabapentin I did feel slightly groggy but I was also taking a fair wack of other pain killers as well so I am not sure what was causing the sleepiness. But it wore off after a week anyway and I haven’t noticed any side effects at all since then.

I do get my liver funtion checked every 3 months and one of my liver enzymes is slightly elevated but my neuro is not worried by it and says it is to be expected and that it is not a cause for alarm.

But everyone responds differently so as always if you are concerned it is best to check with your Dr or MS Nurse.

Cheers,

Belinda

As Wendels says the slow release are a far better tablet and I’m afraid you do have to take them for a while to allow your body time to adjust. It has to be said there is likely to be horrible side effects from the steroids aswell.

If pevious long term meds aren’t giving you relief it seems you do need on going meds rather than a quick fix,is there no way you could get help with the school runs etc so you could give yourself a chance to try the carbamazepine?

Pip

I took it for epilepsy and I had a reaction to it so had to stop. I’m not sure about others but all the epilepsy drugs i have tried (4 so far) give horrible side effects every time you increase them but it will settle down. If you find something that works stick with it. Hope it works for you Xx